Colorado, 2025

Wildfire in Colorado, August 6 to 11, 2025

August 6 to 11, 2025 · NWS GJT · 1 event in 1 county or zone

1 miles northwest of Dinosaur, Colorado near Elk Springs, Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Twelve Fire started in early August due to human causes 5.1 miles northwest of Dinosaur, Colorado near Elk Springs, Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 6, 10:05 AM MST, 3 hours 57 minutes earlier. Its key messages:

  • Widespread critical fire weather conditions will continue through the remainder of the week with Red Flag Warnings in place.
  • High temperatures will remain above normal through the week.
  • There is a slight chance for dry thunderstorms this afternoon exacerbating the threat of new fire starts.
Area forecast discussion, Aug 6, 10:05 AM MST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1105 AM MDT Wed Aug 6 2025

.KEY MESSAGES...

- Widespread critical fire weather conditions will continue
  through the remainder of the week with Red Flag Warnings in
  place.

- High temperatures will remain above normal through the week.

- There is a slight chance for dry thunderstorms this afternoon
  exacerbating the threat of new fire starts.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 247 AM MDT Wed Aug 6 2025

Very little change in the pattern this morning with high
pressure anchored over the Southwest transitioning to stronger
troughing over the PacNW. A core of stronger winds in this
transition zone over the Intermountain West to Central Rockies
is pulling along a thread of elevated moisture and pockets of
weak channelized vorticity. The Turner Gulch looked to have
settled down for the night but has sprung back to life over the
past few hours. Hard to pin on exact cause but water vapor seems
to hint at the core of winds aloft and a passing wave adding
some ascent with other weak convective clouds also popping.
Limited humidity recovery and active thermal belts are also
likely coming into play. Surface dew points trends are up quite
a bit over 24 hours ago so that Gulf of CA moisture did get
pulled up into the 4 Corners region. This will aid a better
coverage of convection over the southern CWA through the day.
Unfortunately this is likely not good news as soundings continue
to suggest gusty outflow winds will be more of a threat than
wetting rainfall. New fire starts from lightning will be a
concern along with impacts of erratic winds with fire on the
ground. With temperatures remaining 5 to 10 degrees above normal
critical fire weather conditions will be the focus for the
forecast the next few afternoons. Deep mixing to the stronger
winds aloft is sure to bring down gusty afternoon winds and Red
Flag Warnings are in place to end out the week.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 247 AM MDT Wed Aug 6 2025

High pressure continues to bake the Southwest Thursday. A strong
pressure gradient remains in place along the northwest quadrant of
this high thanks to low pressure working into the PACNW Thursday
afternoon. These strong winds aloft will, once again, mix down to
the surface across eastern Utah and western Colorado, producing
critical fire weather conditions around the region. Low relative
humidities and wind gusts 30 to 40 mph are expected Thursday and
Friday. Red Flag Warnings are in place both days. Temperatures
will remain well above average around the CWA into Saturday due
to strong southwesterly flow and the subsident air mass above
us. The passing low to our north is expected to drive height
falls and provide some relief to temperatures and winds Saturday
and Sunday. Little relief in relative humidities will likely
keep some level of critical fire weather in place over the
weekend. Models are hinting at some monsoonal flow returning
into the Four Corners late Saturday night, but confidence
remains low in this solution as models are coalescing around
ambivalent flow patterns across the southern CONUS with a
progressive wavy pattern for the northern tier of the CONUS.
This puts us in a potential conundrum with a dry boundary layer
and weak shower development unable to provide any wetting rains.
Gusty outflows and dry lightning on wildfires remain a concern.
Numerical temperature guidance suggests a cooling on Sunday,
Monday, and Tuesday thanks to cloud cover and potential
northwesterly flow moderating the hot and dry air mass. Again,
these are low confidence solutions given the early nature of
this regime change and inconsistent model output. Persistence
has also shown little in the way of meaningful monsoon flow each
time the high has shifted this season.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1103 AM MDT Wed Aug 6 2025

Clouds increase this afternoon and there is a slight chance for
isolated thunderstorms. Confidence not high enough to place in
forecast attm. Winds will be the main concern with widespread
gusts of 25 to 35 mph during the afternoon. VFR is anticipated
though smoke from wildfires could impact some of the TAF sites
by the afternoon and evening.

&&

.FIRE WEATHER...
Issued at 247 AM MDT Wed Aug 6 2025

A prolonged period of Red Flag conditions are expected through
the end of the week as hot...dry and windy weather dominates the
forecast. There is a bit of moisture being pulled across the
region by a core of stronger winds aloft which will lead to
afternoon storms favoring the southern mountains. Unfortunately
new lightning starts and gusty outflow winds will be more of a
threat than wetting rainfall.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Red Flag Warning until 8 PM MDT this evening for COZ200>203-
     290.
     Red Flag Warning from 11 AM to 8 PM MDT Thursday for
     COZ200>203-205-207-290-292>294.
     Red Flag Warning from 11 AM to 8 PM MDT Friday for COZ200>203-
     205-207-290-292>294.
UT...Red Flag Warning until 8 PM MDT this evening for UTZ485>487-
     490.
     Red Flag Warning from 11 AM to 8 PM MDT Thursday for
     UTZ485>487-490-491.
     Red Flag Warning from 11 AM to 8 PM MDT Friday for UTZ485>487-
     490-491.

&&

SHORT TERM...15
LONG TERM...LTB
AVIATION...TGJT
FIRE WEATHER...15
Hazardous weather outlook, Aug 6, 1:53 AM MST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
253 AM MDT Wed Aug 6 2025

COZ001>014-017>023-UTZ022>025-027>029-070900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
253 AM MDT Wed Aug 6 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Red Flag warning are in place again today for continued hot...dry
and windy conditions. Isolated to widely scattered thunderstorm
development will be possible this afternoon as a limited tap of
moisture moves through. Gusty outflow winds and lightning will
the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot, dry, and relatively windy conditions will persist through the
end of the week. Red Flag Warnings are in effect through this time.
While winds will lighten towards the end of the week, at least
localized critical fire weather conditions still look possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Central Yampa River Basin

When
August 6, 2:02 PM MST to August 11, 3:31 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Park/Forest Service
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

The Twelve Fire started in early August due to human causes 5.1 miles northwest of Dinosaur, Colorado near Elk Springs, Colorado. The fire grew to 4,287 acres before it was contained in mid August. The estimated cost to date was $925,000. No homes were destroyed but two outbuildings, a shed and an outhouse were lost in the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288029.